Ecstasy and Hypothermia
Posted by Childress on June 2, 2006
OK, this is a bit of a tough read, but it's important Ecstasy news from a new study released by the National Institutes of Health. It starts with this eye-catching, if complex, statement:
"Hyperthermia is a potentially fatal manifestation of severe 3,4-methylenedioxymethamphetamine (MDMA, Ecstasy) intoxication," physicians in the United States explained.
"No proven effective drug treatment exists to reverse this potentially life-threatening hyperthermia, likely because mechanisms of peripheral thermogenesis are poorly understood," noted J.E. Sprague and colleagues at the National Heart, Lung, and Blood Institute.
That's the sad truth, played out in emergency rooms around the world.
On to Sprague's lab rats:
"Four hours after MDMA treatment, blood was drawn … MDMA induced a 35-fold increase in norepinephrine levels, a 20-fold increase in epinephrine, and a 2.4-fold increase in dopamine levels."
Ecstasy hard at work. Sprague and his collegues found that giving the rats carvedilol one hour after ecstasy reversed these hypothermic effects.
Of course, Ecstasy users who are in distress generally don't get anywhere near a hospital within an hour of taking Ecstasy. Still, if methods can be found to save people who are near death from Ecstasy use, it will be great news.